Alert archive / North Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 30, NWS Newport/Morehead City, NC

June 14, 20234 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 14, 2023, 10:57 AM EDT for 4 counties in North Carolina. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 14, 2023, 10:57 AM EDT (14:57 UTC)
Expired
Jun 14, 2023, 8:00 PM EDT
In force
9 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2023-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2023-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

487 
WHUS42 KMHX 141457
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1057 AM EDT Wed Jun 14 2023

NCZ195-196-199-204-205-150000-
/O.NEW.KMHX.BH.S.0030.230614T1457Z-230615T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
1057 AM EDT Wed Jun 14 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong longshore currents in the surf zone.

* WHERE...The beaches from Cape Hatteras to Surf City.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong longshore currents will create dangerous 
  swimming conditions.

* ADDITIONAL DETAILS...A Moderate Rip Current Risk is also in
  effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 14, 7:16 AM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 14, 7:16 AM EDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
716 AM EDT Wed Jun 14 2023

.SYNOPSIS...
The area will be situated between low pressure to the northwest
and high pressure to the southeast today and tomorrow, with
moist southwest flow providing several rounds of showers and
thunderstorms. A weak cold front will move through late Friday,
with mostly dry conditions expected behind it this weekend. By
early next week, a slow moving area of low pressure may bring
more unsettled conditions.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 705 AM Wed...Eastern NC will remain under cyclonic flow
today, with a large and nearly stationary upper trough to the
north. A pocket of mid and upper level dry air will remain
overhead through this afternoon, which will lead to mostly clear
conditions up until then. Thereafter, moisture will quickly
increase from the SW, and a complex of thunderstorms will move
into the region from this direction late this afternoon. As this
complex approaches, new convective development is likely as
well, and there will be a conditional severe threat into the
evening hours, with strong deep layer wind shear of 40-50 kts
present. A major limiting factor will be instability, which is
expected to be meager inland.

Temperatures today will be quite warm with low level thicknesses
increasing slightly. Expect afternoon highs in the upper 80s to
around 90 inland, and the low to mid 80s along the coast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
As of 705 AM Wed...At least scattered convection is expected to
continue across the area this evening, with latest high res
models indicating that more widespread coverage is likely with a
MCS-like complex moving through. A small risk for severe
weather will also continue due to strong deep layer wind shear,
but with little to no instability expected, it will be tough for
cells to organize, and expect most storms to remain below
severe limits.

After midnight expect most shower activity to be along the
immediate coast if not already offshore, and then we should
remain mostly dry through the early morning hours. With some
clearing expected late, temps should be able to fall into the
mid to upper 60s inland with light winds, while temps remain in
the low 70s along the coast.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 0330 Wednesday...Broad cyclonic flow aloft, multiple
shortwaves, and SFC troughs/fronts lingering near the region
keep showers in play through late week before a front clears
things out first half of the weekend. Another unsettled pattern
returns next week.

Late Week...Upper ridge builds over the Wern Gulf with cyclonic
flow aloft persisting into late week with another low sinking
Sward over Great Lakes within the deep upper level trough parked
over NEern CONUS, digging further S with the low, with the
trough axis swinging through the Carolinas Friday. The chance
of showers and thunderstorms confined to the coast/offshore
early Thursday will increase and spread inland as subtle
southern stream midlevel shortwave energy traverses the
Carolinas, aiding diurnal convection. Locally, strengthening
deep SW flow between weak front offshore which will lift back
Nward and the Bermuda high building Nward will bring increasing
moisture to the area, and a series of upper level impulses
moving around the longwave trough will tap into this moisture
and has the potential to bring several rounds of showers and
thunderstorms to the Carolinas. Thursday highs in the upper
80s, lows mid 60s. Friday, low level heights build in SWerly
flow ahead of an approaching cold front leading to a day that
could see highs in the 90s. The front is expected to push
through the FA overnight Friday night leading to a drying trend
and winds becoming NWerly behind the front in the early morning
hours, allowing slightly cooler lows in the late and light CAA,
low to mid 60s.

Weekend...Guidance shows drier air working its way to the area
behind the front Saturday which will lead to the first day with
unmentionable rain chances. The upper trough axis will slowly
swing over the Eern Seaboard pushing offshore late Sat into
Sunday as the low drifts ENEward over New England. For now, have
continued highs in the upper 80s and a dry forecast Sat with
a chance of diurnal convection again developing Sun.

Early Next Week...Confidence is low for details late in the
period with guidance differing in regards to the development and
progression of a low traveling SE across the Ohio River Valley.
Even though there are differing solutions model to model and run
to run, pattern shows unsettled weather to start the work week
with at least scattered showers possible every day and a cooling
trend into mid-week.

&&

.AVIATION /11Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /through Thursday Morning/...
As of 705 AM Wed...Mostly clear skies will continue through
early this afternoon. Then, clouds will increase from the west
ahead of an area of showers and thunderstorms which will move
into the region late this afternoon, and linger through the
evening hours. Some convectively driven periods of sub-VFR
conditions will be possible, but prevailing ceilings should
remain above 3000 ft.

Behind this convection tonight moisture will pool in the low
levels, especially in locations that receive rainfall, and low
level stratus is likely to develop across portions of the area.
At least MVFR conditions are expected early tomorrow morning,
however, there is some potential for ceilings to drop to IFR
levels. VFR conditions will eventually return after the stratus
dissipates tomorrow morning.

LONG TERM /Thursday through Sunday/...
As of 0410 Wednesday...Mostly VFR conditions expected with at
least some potential for moments of sub- VFR conditions under
showers/tstorms before we get into a drier pattern this weekend
in the wake of a cold front moving through the area overnight
Friday.

&&

.MARINE...
SHORT TERM /through Tonight/...
As of 705 AM Wed...Winds will continue to increase today from
south to north across the coastal waters, with Small Craft
conditions developing for most zones.

Winds this morning will generally be SW 15-25 kts south of
Ocracoke, with winds 10-20 kts to the north. By early afternoon
winds will increase to SW 20-30 kts south of Oregon Inlet, with
slightly weaker winds to the north. Strong SW winds will
continue this evening, and then winds will begin to subside
tonight, but will remain strong south of Cape Hatteras.

Seas this morning will be 2-4 ft north of Ocracoke, and 4-6 ft
to the south. By this afternoon, 4-6 ft seas are expected for
the majority of the coastal waters, with seas holding steady
through around midnight. Waves will then slowly subside through
the early morning hours.

LONG TERM /Thursday through Sunday/...
As of 0420 Wednesday...By Thursday winds 10-15G20kts out of the
WSW. Ahead of another front Friday, winds increase to 15-20kt
with gusts approaching 25kt. Front crosses area waters early Sat
morning which will briefly turn winds Nerly 10-15kt through the
first half of the weekend. 4-5ft seas subside to 3-4ft by Thurs
afternoon into Friday when they will build again in response to
strengthening winds, 3-5ft highest S of Ocracoke Inlet. Seas
once again begin laying down Saturday behind the front reaching
2-3ft by Sunday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from noon today to 1 AM EDT Thursday for
     AMZ135.
     Small Craft Advisory from 2 PM this afternoon to 1 AM EDT
     Thursday for AMZ150.
     Small Craft Advisory from noon today to 5 AM EDT Thursday for
     AMZ152.
     Small Craft Advisory until 8 AM EDT Thursday for AMZ154.
     Small Craft Advisory until 8 AM EDT Thursday for AMZ156-158.

&&

SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...CEB
AVIATION...SGK/CEB
MARINE...SGK/CEB
Hazardous weather outlook, Jun 14, 6:24 AM EDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
624 AM EDT Wed Jun 14 2023

NCZ195-196-199-204-205-151030-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
624 AM EDT Wed Jun 14 2023

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

A few strong to severe thunderstorms are possible late this afternoon
and evening, with an accompanying risk of hail and damaging winds.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-203-151030-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
624 AM EDT Wed Jun 14 2023

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

A few strong to severe thunderstorms are possible late this afternoon
and evening, with an accompanying risk of hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.